Alert archive / Iowa / Areal Flood Warnings in 2016

Areal Flood Warning 8, NWS La Crosse, WI

August 23, 2016Chickasaw County, Floyd County, Howard County, Iowa

NWS La Crosse, WI issued this areal flood warning at Aug 23, 2016, 9:57 PM CDT for Chickasaw County, Floyd County, Howard County, Iowa. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2016, 9:57 PM CDT (02:57 UTC)
Expired
Aug 24, 2016, 7:00 AM CDT
In force
9 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA

The radar

The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Aug 23, 6:31 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 6:31 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 PM CDT TUE AUG 23 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM CDT Tue Aug 23 2016

Latest water vapor satellite imagery indicates closed upper level
low over southern Saskatchewan Canada and upper level ridge over
the Upper Midwest. Shortwave trough embedded in southwesterly flow
aloft over southeast South Dakota is producing a small complex of
convection over northwest Iowa/southwest Minnesota per latest
mosaic radar.

Tonight...The 23.12z GFS/NAM/ECMWF lift shortwave trough
northeastward into southern Minnesota...however the deterministic
models show slight differences on how far north shortwave trough
moves tonight. This will have impacts on movement/placement of
convective complex over northwest Iowa/southwest Minnesota into
the forecast area this evening into tonight. The latest SPC
mesoanalysis shows the upwind propagating vectors west to
southeast across much of southern Minnesota and Iowa. This would
track the main complex into northern/central Iowa and potentially
the deeper moisture/heavy rain threat across northeast Iowa and
possibly far southeast Minnesota. Some of the latest cams/hi-
resolution models suggest the complex to track across northern
Iowa or Minnesota/Iowa border into central Iowa overnight. With
slight differences between the cams/hi resolution models outcome
of track/placement of complex...confidence is not high yet where
heavy rain threat will occur at...however at this time heavy rain
threat may be focus over northeast Iowa/far southeast Minnesota
this evening/tonight. The 23.12z GFS/NAM/ECMWF indicate enough
lift/forcing in association with shortwave trough moving north
into southern Minnesota and western Wisconsin this evening into
tonight will produce showers/thunderstorms north of the main
complex of convection across southern Minnesota and western
Wisconsin. Will continue trend of likely precipitation chances
across the forecast area.

Severe threat looks to be minimal this evening/Wednesday morning...as
the 23.18 RAP suggest 0-3km 20-25 knots across parts of northeast
Iowa and southeast Minnesota this evening and instability rapidly
diminishes across forecast area after 03z Wednesday. A few of the
thunderstorms may be strong and produce gusty winds into Wednesday
morning.

Shortwave trough/surface features move south and east of forecast
area Wednesday evening. The 23.12z NAM is slower in movement of
surface cold front...than the 23.12z GFS/ECMWF. The 23.12z NAM
develops scattered convection across parts of northeast Iowa and
southwest Wisconsin along surface cold front with GFS/ECMWF
further south and out of forecast area. Will continue with the
faster/further south and east 23.12z GFS/ECMWF solution of cold
front. This would result in the forecast area to remain dry
Wednesday evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM CDT Tue Aug 23 2016

Surface ridge builds into the Upper Midwest Wednesday night into
Friday. The 23.12z GFS/NAM/ECMWF show cooler airmass to advect
into the forecast area under the surface ridge and allows for
slightly cooler than normal temperatures Thursday into friday. Fog
formation in river valleys is possible with the most likely
occurrence will be Thursday night into Friday morning...where the
latest 23.12z GFS/NAM bufkit soundings indicate deeper light
winds.

Main forecast concern are precipitation chances Friday night
through Monday. Surface high pressure will begin to shift eastward
out of the region Friday night as an upper level trough ejects out
of the Northern High Plains. GFS/ECMWF in fairly good agreement
with this feature as it moves into the Upper Mississippi River
Valley region, with only slight differences in placement and
timing. Ample low to mid level warm air advection/isentropic lift
along with modest moisture transport should provide enough forcing
for at least scattered, possibly widespread showers and
thunderstorms across the region on Saturday. The 23.12z GFS brings
PWAT values around 1.5 inches into the region...locally heavy rain
may become an issue. Still too soon to determine threat for severe
weather. Shear looks rather impressive...but instability is modest
at best. Once the upper level trough clears the region...main flow
becomes more zonal with weak disturbances bringing small chances
for showers and storms near the region early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue Aug 23 2016

Challenging convective forecast through the overnight hours, but
first things first, continue to watch a well-defined complex of
showers and storms encroaching upon RST at the moment. Per trends,
should see those cross that site between 00Z and 02Z, with perhaps
the same thing for LSE roughly 02-04Z. In the wake of the
departing driving wave and associated convection, continue to
believe widespread lower stratus will spread northward as moisture
pools in advance of an approaching cold front. Ahead of that
front, can't completely rule out some additional showers or storms
overnight, but honestly confidence remains very low in that
regard, especially with a period of subsidence progged in the wake
of the departing wave. For now, will focus on the most impactful
weather the next few hours and see where trends take us. Lower
stratus may prove to be the bigger issue, sticking around into at
least midday if not early afternoon, with ceilings in IFR range
slowly lifting back to MVFR and then quickly turning VFR as the
cold front passes and drier air quickly presses in from the west.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...Lawrence
Hazardous weather outlook, Aug 23, 3:01 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT TUE AUG 23 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-034-
041>044-053>055-061-241100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
301 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT.
A FEW OF THE STORMS MAY BE STRONG WITH GUSTY WINDS AND LOCALLY
HEAVY RAINFALL...MAINLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER
FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED TONIGHT AND WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ032-033-241100-
BUFFALO-TREMPEALEAU-
301 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

FLOODING CONTINUES ALONG PORTIONS OF THE TREMPEALEAU RIVER
THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS
MAY BE STRONG THIS EVENING WITH GUSTY WINDS AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER
FRIDAY NIGHT INTO TUESDAY. SEVERE WEATHER IS NOT EXPECTED WITH ANY
OF THE STORMS ON WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE
SEVERE THREAT WITH ANY OF THE FRIDAY NIGHT THROUGH TUESDAY
STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED TONIGHT AND WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/BOYNE

In the hours before

Special weather statement, Aug 23, 6:38 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT TUE AUG 23 2016

IAZ008-009-018-019-240030-
CHICKASAW-FLOYD-MITCHELL-HOWARD-
638 PM CDT TUE AUG 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CHICKASAW...HOWARD...
EASTERN MITCHELL AND FLOYD COUNTIES...

AT 634 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ACROSS CENTRAL MITCHELL AND FLOYD COUNTIES...MOVING EAST AROUND 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS OVER THE NEXT HOUR.

THROUGH 730 PM...LOCATIONS IMPACTED INCLUDE...
CHARLES CITY...CRESCO...NEW HAMPTON...NASHUA...FREDERICKSBURG...RICEVILLE...
FLOYD...MARBLE ROCK...IONIA...CHESTER...MCINTIRE...NORTH WASHINGTON
AND COLWELL.

FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL ARE ALSO OCCURRING
WITH THESE STORMS. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN MORE
URBAN AREAS. NEVER DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4350 9269 4350 9208 4291 9208 4291 9293
TIME...MOT...LOC 2334Z 268DEG 24KT 4349 9258 4298 9282

LAWRENCE
Local storm report, Aug 23, 6:43 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       SAINT ANSGAR            43.38N 92.92W
08/23/2016  M1.15 INCH       MITCHELL           IA   CO-OP OBSERVER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR.

&&

TMS
Local storm report, Aug 23, 8:07 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       ROCKFORD                43.06N 92.95W
08/23/2016  M2.50 INCH       FLOYD              IA   PUBLIC

            FELL FROM 6:15 TO 7:35 PM.

&&

TMS
Local storm report, Aug 23, 8:10 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       3 E CHARLES CITY        43.07N 92.61W
08/23/2016  M1.98 INCH       FLOYD              IA   AWOS

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR.

&&

TMS
Local storm report, Aug 23, 8:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
826 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HEAVY RAIN       COLWELL                 43.16N 92.59W
08/23/2016  M2.30 INCH       FLOYD              IA   CO-OP OBSERVER

            FELL IN 1 HOUR 50 MINUTES .

&&

TMS
Special weather statement, Aug 23, 8:30 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT TUE AUG 23 2016

IAZ009-010-019-029-240230-
CHICKASAW-FAYETTE-WINNESHIEK-HOWARD-
830 PM CDT TUE AUG 23 2016

...STORMS WITH HEAVY RAINFALL WORKING ACROSS NORTHEAST IOWA...

AT 825 PM...NATIONAL WEATHER SERVICE RADAR CONTINUES TO SHOW
WIDESPREAD SHOWERS AND THUNDERSTORMS FROM CHICKASAW COUNTY INTO
WINNESHIEK COUNTY...MOVING EAST AROUND 30 MPH. THESE STORMS ARE
PRODUCING VERY HEAVY RAINFALL...WITH AMOUNTS OF UP TO 2 INCHES PER
HOUR REPORTED. AS THESE STORMS TRACK ACROSS THE AREA THROUGH 930
PM...BE AWARE THAT MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS MAY RESULT...AND AREA STREAMS WILL LIKELY EXPERIENCE SOME
QUICK RISES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
THE ROAD. IN ADDITION...FREQUENT LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

LAT...LON 4321 9255 4342 9161 4298 9160 4291 9255
TIME...MOT...LOC 0126Z 268DEG 24KT 4351 9157 4300 9181

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:26 AM CDTFlash Flood WatchARXCrawford, Richland, Vernon8 hr
Aug 24, 2:26 AM CDTFlash Flood WarningARXCrawford, Richland6 hr
Aug 24, 5:04 AM CDTRiver Flood WarningARXCrawford52 hr
Aug 24, 5:52 AM CDTAreal Flood WarningARXGrant6 hr
Aug 24, 5:56 AM CDTRiver Flood WarningARXCrawford35 hr
Aug 24, 8:27 AM CDTAreal Flood WarningARXCrawford, Richland3 hr
Aug 23, 8:30 PM CDTSpecial Weather StatementARXChickasaw, Winneshiek60 min
Aug 23, 9:10 PM CDTAreal Flood AdvisoryARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more3 hr
Aug 23, 10:11 PM CDTFlash Flood WarningARXWinneshiek4 hr
Aug 24, 12:21 AM CDTFlash Flood WarningARXHoward, Mitchell4 hr
Aug 24, 1:02 AM CDTFlash Flood WarningARXAllamakee, Winneshiek6 hr
Aug 24, 2:05 AM CDTRiver Flood WarningARXWinneshiek25 hr
Aug 24, 2:05 AM CDTRiver Flood WarningARXAllamakee3 days
Aug 24, 3:36 AM CDTAreal Flood WarningARXFayette32 hr
Aug 24, 3:48 AM CDTFlash Flood WarningARXChickasaw, Howard3 hr
Aug 24, 4:11 AM CDTRiver Flood WarningARXWinneshiek17 hr
Aug 24, 4:17 AM CDTAreal Flood WarningARXHoward, Mitchell3 hr
Aug 24, 6:46 AM CDTFlash Flood Warning EmergencyARXAllamakee, Chickasaw, Howard, Winneshiek6 hr
Aug 24, 8:00 AM CDTRiver Flood WarningARXFloyd48 hr
Aug 24, 8:59 AM CDTRiver Flood WarningARXClayton4 days
Aug 24, 8:59 AM CDTRiver Flood WarningARXClayton3 days
Aug 24, 10:38 AM CDTSpecial Weather StatementARXChickasaw, Winneshiek82 min
Aug 24, 11:03 AM CDTAreal Flood WarningARXAllamakee, Chickasaw, Howard, Winneshiek24 hr

Nearby

Areal Flood Warnings in Iowa, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.